Pictorial case study: Drug-induced dyspigmentation

The Case: This patient presented with a marked blue/grey discoloration of the light-exposed areas of the extensor surfaces of her forearms.

Marked blue/grey discoloration of light-exposed areas of forearms
Marked blue/grey discoloration of light-exposed areas of forearms

The changes had started about four years earlier and gradually increased in extent and depth of colour. The rash was symptomless and there were no other skin changes. The patient was well and was on no medication other than quinine, for night cramps.

Presentation and management
Drug-induced dyspigmentation could be due to the drug, or drug metabolite, being deposited in the dermis, enhanced production of melanin or postinflammatory skin changes.

A number of drugs might lead to blue/grey discoloration, in particular amiodarone, some chemotherapeutic agents, psychotropic drugs (including phenothiazines), heavy metals (including gold), tetracyclines, (including minocycline), and antimalarials. In this case, quinine, which may also be associated with photosensitivity, was thought to be the cause.

The discoloration develops insidiously over time in some patients on long-term therapy.

The best approach to treatment, if possible, is to discontinue the offending agent, after which the pigmentation will gradually resolve. The patient should be reminded that sun exposure is likely to increase the pigmentation and that sun protection should be used.

Where medication is essential, reducing the dosage of the drug may be helpful. Drug-induced dyspigmentation is not usually associated with any systemic toxicity but may cause the patient psychological distress.

Potential differential diagnoses

  • Addison's disease
  • Haemochromatosis
  • Wilson's disease, cutaneous T-cell lymphoma and cutaneous B-cell lymphoma
  • Vasculitis

Differential diagnosis
Addison's disease

  • Rare condition that can occur at any age and in either sex
  • Due to severe or total lack of cortisol and aldosterone produced in the adrenal cortex
  • Autoimmune disorder or associated with some chronic infections that can destroy the adrenal glands, such as TB
  • Symptoms - slowly progressive, non-specific weakness, abdominal pain, diarrhoea and vomiting, and weight loss
  • Skin hyperpigmentation or grey dyspigmentation, especially in sun-exposed areas and skin folds and creases
  • Addisonian crisis - life-threatening emergency may be triggered by infection, sudden cessation of long-term systemic steroids, accident or surgery
  • Symptoms of sudden onset of abdominal pain, vomiting and hypovolemic shock
  • Investigations - check cortisol and aldosterone levels in blood and urine
  • Treatment - oral hydrocortisone and fludrocortisone
  • Addisonian crisis - urgent hydrocortisone in 0.9% sodium chloride IV infusion
  • Contributed by Dr Jean Watkins, retired GP in Hants.

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Follow Us:

Just published

Face-to-face GP appointments on demand 'unachievable', warns RCGP chair

Face-to-face GP appointments on demand 'unachievable', warns RCGP chair

Calls for general practice to offer face-to-face appointments to all patients who...

Cornwall PCN wheels out electric car fleet to reduce carbon footprint

Cornwall PCN wheels out electric car fleet to reduce carbon footprint

Staff at a primary care network (PCN) in Cornwall have committed to reducing their...

UK COVID-19 vaccination programme tracker

UK COVID-19 vaccination programme tracker

GPs across the UK are playing a leading role in the largest-ever NHS vaccination...

Repeat prescribing and SMR overhaul as review finds one in 10 scrips unnecessary

Repeat prescribing and SMR overhaul as review finds one in 10 scrips unnecessary

Repeat prescribing and use of structured medication reviews in general practice are...

BMA demands emergency meeting with government over GP abuse

BMA demands emergency meeting with government over GP abuse

BMA leaders have requested an emergency summit with the government to discuss ‘unacceptable...

Millions of pounds lost to general practice as flagship recruitment scheme falls short

Millions of pounds lost to general practice as flagship recruitment scheme falls short

Tens of millions of pounds in funding from a flagship recruitment scheme set up to...